Arizona, 2008Lightning Strike in Arizona, February 4, 2008
February 4, 2008 · NWS PSR · 1 event in 1 county or zone
Thunderstorms brought rain, hail and lightning to portions of the Phoenix area on Monday afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms brought rain, hail and lightning to portions of the Phoenix area on Monday afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Feb 4, 2:25 PM MST, 1 hour 5 minutes earlier.
Area forecast discussion, Feb 4, 2:25 PM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
225 PM MST MON FEB 04 2008
SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
A COLD LOW PRESSURE SYSTEM WILL MOVE INTO ARIZONA TODAY. SCATTERED
SHOWERS ARE EXPECTED ACROSS A LARGE PORTION OF SOUTH CENTRAL
ARIZONA...WITH THE SNOW LEVEL FALLING TO NEAR 4000 FEET BY THIS
AFTERNOON. A FEW THUNDERSTORMS ARE ALSO POSSIBLE. THE LOW PRESSURE
SYSTEM WILL MOVE OUT OF ARIZONA TUESDAY...HOWEVER A LINGERING COLD
AIRMASS WILL LIKELY CAUSE WIDESPREAD FREEZING TEMPERATURES ON THE
SOUTH CENTRAL DESERTS TUESDAY AND WEDNESDAY MORNINGS. HIGH PRESSURE
WILL REBUILD WEDNESDAY THROUGH THE WEEKEND...ALONG WITH A WARMING
TREND.
&&
.SHORT TERM...
TODAY THROUGH WEDNESDAY...
LATEST IR SATELLITE IMAGERY REVEALS CLOUDS THICKENING/TOPS COOLING
OVER ERN PORTIONS OF OUR CWA...BASICALLY MARICOPA COUNTY EASTWARD.
RADAR INDICATES A PROMINENT AREA/BAND OF SHOWERS STRETCHING THROUGH
SOUTHERN PORTIONS OF THE COUNTY...NEAR GILA BEND...NORTHEAST THROUGH
PINAL COUNTY AND INTO THE HIGHER TERRAIN OF SOUTHERN GILA COUNTY.
RAINFALL AMOUNTS OVER FAR E/SE PORTIONS OF THE VALLEY AVERAGED
AROUND .15IN TO .25IN IN THE LAST THREE HOURS.
MODELS STILL PORTRAYING STRONGEST HEIGHT FALLS ASSOCIATED WITH THE
CURRENT SYSTEM TO MOVE THROUGH SOUTH-CENTRAL ARIZONA THIS MORNING
AND INTO SOUTHEAST ARIZONA THIS AFTERNOON. THE BEST DYNAMICS WILL
CONTINUE TO INTERACT WITH AMPLE MOISTURE RESULTING IN SHOWERS OVER
OUR EASTERN ZONES THE REST OF THE MORNING INTO THE AFTERNOON
...INCLUDING THE GREATER PHOENIX AREA...WITH ISOLATED THUNDERSTORMS
POSSIBLE.
AGREE WITH THE PREVIOUS SHIFT ASSESSMENT THAT SNOW LEVELS EXPECTED
TO FALL THROUGHOUT THE DAY...TO AROUND 4000 FEET...AS THE COLDER AIR
ALOFT (-10 TO -12 C AT 700 MB) OVERSPREADS THE AREA. SOME AREAS WILL
WARM ABOVE THE FREEZING MARK THROUGHOUT THE DAY...SO PRECIPITATION
COULD BE MORE OF A MIX WITH LESS ACCUMULATION THAN EXPECTED...
ESPECIALLY UNTIL THE COLDER TEMPERATURES SET IN LATE THIS AFTERNOON.
SO...STILL HOLDING ON TO THE SNOW ADVISORY FOR SOUTHERN GILA COUNTY
THROUGH 6 PM.
CLEARING SKIES ARE EXPECTED BY LATE TONIGHT...AND WITH THE VERY COLD
AIR IN PLACE AND LIGHTER WINDS...ANTICIPATE FREEZING TEMPERATURES IN
MANY AREAS...IN ADDITION TO SOME FOG FORMATION BY TUESDAY MORNING.
INHERITED A FREEZE WARNING FOR THE SOUTH CENTRAL DESERTS FOR TUESDAY
AND WEDNESDAY MORNINGS. HOWEVER...IF THE SYSTEM IS SLOWER TO EJECT
TONIGHT AND CLOUDS HANG AROUND...FOG AND FREEZING TEMPERATURES WILL
BE ISOLATED AT BEST BY THE MORNING HOURS...BETTER CHANCES OF WIDE
SPREAD FROST. MOS GUIDANCE IS WARMER THAN INHERITED FORECAST MIN
TEMPS BY ABOUT 3-5 DEGS...EVEN COLDER TEMPERATURES AND DRIER
CONDITIONS WEDNESDAY MORNING...SO THE WARNING LOOKS MORE SOLID FOR
WEDNESDAY.
DRY AND COOL WEATHER IS EXPECTED TUE AND WED. NO MAJOR CHANGES MADE
TO THE FORECAST OR GRIDS AT THIS TIME.
&&
.LONG TERM...
WEDNESDAY NIGHT THROUGH SUNDAY...
EXTENDED PERIOD WILL BE RELATIVELY QUIET WX-WISE ACROSS PHX CWA AS
HIGH PRESSURE WILL CONTINUE TO BUILD ACROSS THE AREA. RIDGE WILL
FLATTEN OUT SOME TOWARDS THE END OF THE WEEK AS SHORTWAVES PASS BY
TO THE N...BUT NO WX EXPECTED. TEMPS WILL EVENTUALLY RISE TO NEAR
EARLY FEBRUARY NORMALS BY THE END OF NEXT WEEK.
&&
.AVIATION...
FEBRUARY 04 2125 UTC (FEBRUARY 04 1425 MST)
AT 2130 UTC...MODERATE TO HEAVY RAIN SHOWERS AND A FEW THUNDERSTORMS
WERE AFFECTING THE MAINLY CENTRAL AND EASTERN PARTS OF THE GREATER
PHOENIX AREA.
FORECAST FOR KPHX/KIWA AND VALLEY AIRFIELDS...INCLUDING KDVT AND
KSDL...WIDESPREAD SHOWERS ARE EXPECTED TO CONTINUE MAINLY IN THE
EASTERN AND NORTHERN PARTS OF THE GREATER PHOENIX AREA THROUGH 00
UTC. RAPID CLEARING IS TAKING PLACE FROM WEST TO EAST...SO THE
THREAT OF SHOWERS AND THUNDERSTORMS WILL DECREASE FOR KPHX AND
POINTS WESTWARD...ALTHOUGH AN ISOLATED THUNDERSTORM OR TWO BEFORE
SUNSET CANNOT BE RULED OUT. KIWA/KSDL AND OTHER EAST VALLEY
LOCATIONS CAN EXPECT TO RECEIVE MODERATE TO HEAVY RAINFALL THROUGH
00 UTC. CIGS TO 3K FT...REDUCED VISIBILITIES TO 4 SM...GUSTY WINDS
TO 25 KTS...OCCASSIONAL LIGHTNING AND SMALL HAIL ARE POSSIBLE WITH
THESE SHOWERS. IN ADDITION...A FEW ISOLATED STORMS ARE DEVELOPING
OVER THE HIGHER TERRAIN TO THE NORTHWEST OF PHOENIX...AND MAY AFFECT
KDVT/KSDL OVER THE NEXT SEVERAL HOURS.
FOR KYUM/KBLH/KIPL...SUSTAINED SPEEDS FROM 15 TO 20 KTS WITH GUSTS
UP TO 30 KTS WILL PERSIST THROUGHOUT THE DAY. CLOUDS HAVE GENERALLY
CLEARED OUT OF THE AREA...WITH A FEW SCT CLOUDS ABOVE 10K FT
REMAINING. DRIER AIR HAS FILTERED IN TO THE REGION...AND NOT
EXPECTING ANY SHOWERS FOR THE REMAINDER OF THE PERIOD.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...SNOW ADVISORY ABOVE 4000 FEET FOR ZONE 24 THROUGH 6 PM PST
TODAY.
FREEZE WARNING FOR THE SOUTH CENTRAL ARIZONA DESERTS ZONES
22...23...27...AND 28 TUE AND WED MORNINGS BETWEEN 3 AM
AND 9 PM.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
SHORT TERM...MEYERS
LONG TERM...ESTLE
AVIATION...J ROGERSHazardous weather outlook, Feb 4, 6:00 AM MST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
600 AM MST MON FEB 4 2008
AZZ024-050400-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
600 AM MST MON FEB 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
A STRONG...COLD...AND WET STORM WILL MOVE INTO THE AREA TODAY. RAIN
AND SNOW SHOWERS...POSSIBLY HEAVY AT TIMES ARE EXPECTED. SNOW LEVELS
WILL FALL TO AROUND 4000 FEET WITH TWO TO 4 INCHES POSSIBLE. SHOWERS
WILL DIMINISH THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
AZZ022-023-027-028-050400-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
600 AM MST MON FEB 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
A STRONG...COLD...AND WET STORM WILL MOVE INTO THE AREA TODAY.
RAIN...POSSIBLY HEAVY AT TIMES WITH A FEW THUNDERSTORMS WILL
DEVELOP. THERE IS POTENTIAL FOR LOCALIZED WASH FLOODING...ESPECIALLY
WASHES DRAINING OUT OF THE MOUNTAINS NORTH OF NEW RIVER...CAVE
CREEK...CAREFREE...AND FOUNTAIN HILLS. SHOWERS WILL DIMINISH THIS
EVENING.
SNOW LEVELS WILL FALL TO 4000 FEET THIS AFTERNOON. A FEW INCHES OF
SNOW ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
HV
Lightning, Maricopa
- When
- February 4, 3:30 PM MST to 4:30 PM MST
- Where
- Maricopa County, Sun City to Glendale
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 33.600, -112.280
Lightning started an attic fire in Sun City and a house fire in Glendale.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Indiana, February 4 to 9, 20083 deaths · $2.5 million · 5 events
- Dense Fog in Illinois, February 4, 20082 deaths · 6 injured · 3 events
- Dense Fog in Illinois, February 4, 20081 death · 21 injured · 3 events
- Dense Fog in Indiana, February 4, 20081 death · 2 injured · $50,000 · 1 event
- Dense Fog in Illinois, February 4 to 5, 20081 death · 35 events
- Flash Flooding and Flooding in Illinois, February 4 to 9, 2008$1.5 million · 4 events
- Dense Fog in Iowa, February 4, 200821 events
- Ice Storm in Iowa, February 4, 2008$20,000 · 4 events
- Flash Flooding and Hail in Missouri, February 4 to 5, 20084.25 in hail · 15 events
- Dense Fog in Wisconsin, February 4, 200814 events
- Dense Fog in Illinois, February 4, 200813 events
- Dense Fog in Missouri, February 4, 20081 injured · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74863.